Hail, Buckingham
- When
- July 14, 11:52 AM EST
- Where
- Buckingham County, 4 mi N of Buckingham
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.600, -78.550
Thunderstorms during the afternoon of the 14th produced hail up to nickel size 4 miles north of Buckingham and near Dillwyn. Nickel sized hail also fell in Dry Fork in central Pittsylvania county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 14th produced hail up to nickel size 4 miles north of Buckingham and near Dillwyn. Nickel sized hail also fell in Dry Fork in central Pittsylvania county. A cluster of thunderstorms in Halifax county produced nickel size hail in Alton and up to quarter size hail 6 miles west of Nathalie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 9:40 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 AM EDT WED JUL 14 2004 .SHORT TERM (REST OF TODAY)... 12Z RNK SOUNDING SHOWED STEEP LAPSE RATES ABOVE 700 MBS. UA PLOTS SHOWED A 30 KT LLJ..45 KT 500 MB JET..DIFFLUENCE ALOFT OVER THE SRN APPLNS AND DEEP MOISTURE. EARLY MORNING MCS HAS PASSED OUR AREA TO THE SOUTH ACROSS ERN TN...BUT SHOWERS ARE ALREADY DEVELOPING ACROSS SW VA MTNS ON THE NOSE OF THE UPPER JET. EVEN A FEW LTG STRIKES WEST OF TAZEWELL COUNTY. THESE SHOWERS WILL CONTINUE MOVG RAPIDLY EWD THRU THE MTNS BY EARLY AFT. QUESTION IS WITH STRONG DOWNSLOPE WINDS...WILL THEY CONTINUE EWD INTO THE FOOTHILLS OR RE-DEVELOP FURTHER EAST IN THE PIEDMONT CLOSER TO THE LEE TROF. THINK THE RE-DEVELOPMENT IS MOST LIKELY. CURRENT GRIDS SHOW THIS SCENARIO WITH LIKELY POPS IN THE PIEDMONT THIS AFT...JUST MAY NEED TO ADJUST TIMING A LITTLE EARLIER. MAY BUMP POPS UP TO LIKELY EARLY IN THE MTNS. STILL A CONCERN FOR DAMAGING WINDS WITH BOW ECHO TYPE LINE SEGMENTS- MAINLY AS THE STORMS MOVE INTO THE PIEDMONT AND ARE STRENGTHENING. OTHER CONCERN IS STRONG WINDS IN THE HIGHER ELEVATIONS WITH THE 30 TO 35 KT LOW LEVEL JET. WILL RAISE WINDS TO 15 TO 25 MPH GUSTING TO 35 MPH IN THE NRN MTNS OF NC. WILL ALSO INCLUDE A BRIEF PERIOD OF STRONGER WINDS AND GUSTS WITH THE FROPA FOR ALL ZONES. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 733 AM EDT WED JUL 14 2004 AVIATION... DEBRIS CLDS FROM DYING MCS WILL OVERSPREAD WESTERN SITES THIS AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA AND PERHAPS A CLAP OF THUNDER AT LWB/BLF. EXPECT AREAS OF MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR BY MID MORNING. MIDWEST COLD FRONT WILL REACH WESTERN FA THIS AFTN...SO EXPECT VFR AND MVFR CONDS THRU 18Z. AFTN SHRA/TS WILL DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT WED JUL 14 2004 SHORT TERM (TODAY THROUGH TONIGHT)... COLD FRONT TO APPROACH AREA THIS AM...REACHING SE WV ABT NOON. TOOK FRONT THRU MTNS 17-21 Z THEN EAST OF FA BY 0200Z. TEMPERATURES LOOK SIMILAR TO YDAY AS WESTERLY FLOW TO PREVAIL AGAIN TODAY WITH ONLY A SLIGHT BACKING AHEAD OF FRONT IN PIEDMONT. THE DYING MCS EARLY TODAY WILL HELP DAMPEN PSBL SVR ACTIVITY OVER MTNS...BUT DOES LITTLE TO KEEP EASTERN AREAS FROM BECOMING QUITE UNSTABLE THIS AFTERNOON. EXPECT TO SEE REMNANTS OF THIS AMS MCS REFIRE THIS AFTERNOON OVER THE PIEDMONT...AND HAVE TRANSITIONED HIGHER POPS/QPF/WX EASTWARD AS DAY PROGRESSES. LONG TERM (THURSDAY THROUGH TUESDAY)... DECIDED TO LEAVE THE MENTION OF ISOLATED SHOWERS IN THE GREENBRIER VALLEY OF WEST VIRGINIA THURSDAY. DRIED OUT THURSDAY NIGHT ACROSS OUR ENTIRE CWA. WHILE THE GFS TRYS TO ROTATE A SHORTWAVE AROUND THE BASE OF THE TROUGH AS IT LIFTS OUT ON FRIDAY...BELIEVE THAT MOISTURE WILL BE QUITE LIMITED WITH THIS FEATURE. ELECTED TO KEEP IT DRY FRIDAY AND FRIDAY NIGHT. MOISTURE/PCPN LOOKS TO RETURN SATURDAY WITH FRONTAL BOUNDARY DROPPING SOUTH. EXTENDED THE SLIGHT CHC ATAD FURTHER EAST TO BLEND UP WITH LWX. RAISED POPS TO CHC ACROSS ENTIRE AREA SUNDAY. SFC HIGH WILL BUILD IN FROM THE NORTH ON MONDAY AND TUESDAY. MINOR ADJUSTMENTS MADE IN THE REST OF THE EXTENDED PERIOD. ZONES WILL BE OUT BY 4 AM. HAVE A GOOD DAY. AVIATION... DEBRIS CLDS FROM DYING MCS TO OVERSPREAD WESTERN SITES THIS AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA LWB/BLF. ALSO EXPECT SOME MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR BY MID MORNING. MIDWEST COLD FRONT NOT EXPECTED TO REACH WESTERN FA TILL AFTN...SO EXPECT VFR CONDS THRU 18Z. AFTN SHRA/TS TO AGAIN DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150946- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 548 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1227 PM EDT WED JUL 14 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT WED JUL 14 2004 VAZ047-141700- BUCKINGHAM- 1235 PM EDT WED JUL 14 2004 A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM. BS
The Norfolk radar (KAKQ), 153 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412846, 5412847, 5412848, 5412849, 5412850.